Flood, Brunswick
- When
- June 8, 11:45 AM EST to 2:30 PM EST
- Where
- Brunswick County, Brunswick to 0.32 mi SSW of Brunswick
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.650, -77.870
High water was reported on several county roadways.
Heavy rainfall occurring just north of a stationary frontal boundary caused flooding across portions of south central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Heavy rainfall occurring just north of a stationary frontal boundary caused flooding across portions of south central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 8, 10:15 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1115 AM EDT Sat Jun 8 2019
.SYNOPSIS...
A frontal boundary will remain nearly stationary over the
Carolinas through Sunday. That boundary will lift back north
across the area as a warm front during Monday. A cold front will
pass through the area late Monday night into Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1110 AM EDT Saturday...
Late this morning, deformation axis aloft has shifted WSW into
our extrm wrn/swrn counties where light to moderate rain was
occurring. Heavier showers were occurring over Brunswick county
where around one inch of rainfall has fallen over srn portions
of the county in the past hour, and an additional one to two
inches of rain could fall over the next hour or two. Thus, a
Flood Advisory is in effect for this area. Expect the highest
chances for pcpn to remain over scntrl VA inland interior NE NC
thru this aftn, with pockets of heavier showers possible. Also,
guidance suggest that additional showers will attempt to move
northward into NE NC and far southern VA, however they will
likely struggle due to the strengthening ridge to the NNE. As
such, will maintain 50-70 PoPs across scntrl VA counties, with
20-40 PoPs twd the ENE. Much of the area north of a LKU-RIC-
MFV line will stay dry this aftn, due to the strong ridging.
Plenty of clouds will persist though, and this combined with NE
flow will keep temps in the 70s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
As of 330 AM EDT Saturday...
Any short reprieve in rain today will come to an end later
tonight and especially on Sunday. The upper low over the MS Vly
opens up later tonight and start to move east as the ridge over
New England and the western Atlc starts to break down This will
allow for more southerly flow to develop across the area ahead
of the trough. In addition, the wedge that builds down today and
this evening will break down, allowing the surface front/trough
to move back north. Meanwhile, increasing convergent flow off
the Atlantic (especially as a weak surface low moves in off the
Atlc on Sunday/Sun night) will allow for additional shower
development especially Sunday afternoon. In fact, we could see
another round of heavy rain anywhere Sunday and Monday, however
one would expect the best chance for heavy rain would be across
the Piedmont where the weak upslope flow should allow for
enhancement. Interestingly, the NAM suggests locally heavy rain
as far north as the MD eastern shore Sunday in response to the
convergence from the sfc low. In reality, the best chance for
heavy rain may actually be on Monday as the front approaches,
but given that the Precipitable Water values will remain AOA 2
inches, really any location could see heavy downpours each day.
As such, will continue to talk about possible minor flooding
Sunday and Monday across the entire area and not get too
specific. WPC has placed much of the area in a marginal risk for
Excessive rainfall, with the piedmont in a slight risk of
excessive rain for both Sunday and Monday.
The front slowly moves through the local area late Monday night
through Tuesday. Given that it will be nearly parallel to the
upper flow it will not be in a hurry to move through. Will
maintain the likely morning pops, tapering to chance across N-NW
in the afternoon.
Temperatures will stay in the lower 80s tomorrow, with low-mid
80s on Monday. Upper 70/lower 80s on Tuesday. Lows will stay in
the upper 60s/lower 70s, and muggy.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 400 PM EDT FRIDAY...
Continued unsettled wx/rain chances throughout much of next
week as a deep upper trough amplifies over the MS Valley by midweek
before slowly moving E toward Atlantic Coast by the end of next
week. Latest 12z/07 GFS/ECMWF continue to show the cold front moving
across the forecast area during the day on Tuesday as an area of low
pressure tracks to our N. This should lead to a break in the rain
for the northwestern half of the CWA. However, rain likely continues
across the SE from Tue-Tue night as a srn stream shortwave
approaches the region and another area of sfc low pressure develops
to our SSW. As the aforementioned shortwave/sfc low move toward the
region on Wed, expect rain and perhaps a few tstms (best chc of
tstms is in SE VA/NE NC) to overspread the area once again. The low
exits to the NE by Thu, but there will be a chc of aftn-evening
showers/tstms across the area as another (weak) cold front
approaches the region. Perhaps drying out by Fri as the weak cold
front crosses the region and high pressure builds in from the W.
High temperatures will generally be in the upper 70s-low 80s from
Tue-Thu (although Wed could potentially be a bit cooler w/ rain
potentially persisting for a good portion of the day). Lows will
mainly range from around 60F NW-around 70F SE through the extended
period.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 200 AM EDT Saturday...
An upper trough axis will keep showers and IFR conditions
through this morning at ORF/PHF and RIC. Meanwhile, ECG and SBY
are VFR. Expect those sites which are IFR to improve to MVFR
later this morning as high pressure builds down from the north.
However, NE flow will likely keep cigs from rising much above
3000 ft, if at all (except at SBY where conditions should stay
VFR all day). The rain should end though and generally stay
precipitation free until later tonight.
Outlook...Pattern stays active for the entire region late
Saturday thru Mon, with high to likely chances for pcpn which
will cause flight restrictions Sunday and Monday afternoon and
evening. Overnight IFR-MVFR CIGs/Patchy MIFG in low stratus are
likely, breaking out to MVFR/VFR briefly Sunday morning.
&&
.MARINE...
As of 330 AM EDT Saturday...
SCAs remain in effect for the Bay, Lower James and coastal waters
north of the NC border.
A frontal boundary has pushed south of the local waters this morning
with winds now ENE 10-15 kt all areas. Marine conditions deteriorate
quickly this morning and into early afternoon as ENE winds increase
to 20 kt over the coastal waters and 15 to 20 kt over the Bay.
Expect seas and waves to build later this morning into early
afternoon. The onshore flow will allow for seas to build to 4 to 7
feet (highest north) and waves in the Bay of 2 to 3 feet with up to
4 feet at the mouth of the Bay. Winds speeds diminish somewhat by
early Sunday morning to around 15 kt Bay and 10-20 kt ocean (highest
north). This should preclude the need for an SCA on the Bay/lower
James into Sunday, so have ended it at 6 am. Seas will remain
elevated on the coastal waters right through Sunday night (4-6 ft)
and so have extended SCA north of the NC through 6 am Mon for now.
Although not as confident right now, there is the potential for seas
to build to 5 ft down to the northern OBX by midday Sunday into
Monday. An SCA may be needed by later today if guidance continues to
trend in that direction.
&&
.TIDES/COASTAL FLOODING...
As of 330 AM EDT Saturday...
Persistent ENE flow develops this weekend leading to increased
water levels along the Atlantic coast and eventually up the
Chesapeake Bay. There's the potential for minor tidal flooding
by late Sunday or Monday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ630>632-634-
638.
Small Craft Advisory until 6 AM EDT Monday for ANZ650-652-654-
656.
&&
SYNOPSIS...TMG
NEAR TERM...TMG/MRD
SHORT TERM...MRD
LONG TERM...ERI
AVIATION...TMG
MARINE...AJB/JDM
TIDES/COASTAL FLOODING...AKQHazardous Weather Outlook National Weather Service Wakefield VA 428 AM EDT Sat Jun 8 2019 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-090830- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 428 AM EDT Sat Jun 8 2019 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Locally heavy rainfall is expected Sunday and again on Monday. This may lead to some flooding, especially in low lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-NCZ102-VAZ098>100-090830- Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 428 AM EDT Sat Jun 8 2019 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Locally heavy rainfall is expected Sunday and again on Monday, which may lead to some flooding, especially in low lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1107 AM EDT SAT JUN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 S GREAT BRIDGE 36.70N 76.23W
06/08/2019 M0.96 INCH CITY OF CHESAPEAKE VA PUBLIC
&&
AJBThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
High water was reported on several county roadways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840830.